Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 421, NWS Omaha, NE

August 27, 2008Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 27, 2008, 11:54 PM CDT for Monona County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 11:54 PM CDT (04:54 UTC)
Expired
Aug 28, 2008, 12:30 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Monona County, IA

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 12:00 AM CDTHAIL 0.753 Sw Turin, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
3.5
Supercell composite
29.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 280454
SVROAX
IAC133-280530-
/O.NEW.KOAX.SV.W.0421.080828T0454Z-080828T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1154 PM CDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1230 AM CDT.

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL...AND
  DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED JUST 
  SOUTHEAST OF  ONAWA...OR 41 MILES SOUTHEAST OF SIOUX CITY...AND
  MOVING EAST AT 37 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TURIN...MOORHEAD AND UTE

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4220 9568 4186 9568 4187 9611 4221 9609
TIME...MOT...LOC 0453Z 282DEG 32KT 4197 9599

$$

DEWALD
3 follow-up statements
000 
WWUS53 KOAX 280510
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT THU AUG 28 2008

IAC133-280530-
/O.CON.KOAX.SV.W.0421.000000T0000Z-080828T0530Z/
MONONA IA-
1210 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR MONONA COUNTY...

AT 1208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. 
THIS STORM WAS LOCATED NEAR RODNEY...OR 32 MILES SOUTHEAST OF SIOUX
CITY...MOVING EAST AT 27 MPH.

LOCATIONS IMPACTED INCLUDE...CASTANA...PREPARATION CANYON STATE
PARK...MOORHEAD...MAPLETON...SOLDIER AND UTE.

SEVERE THUNDERSTORMS CAN PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER
AND WINDS OF 58 MPH OR GREATER. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY
FROM WINDOWS.

LAT...LON 4220 9568 4186 9568 4187 9611 4221 9609
TIME...MOT...LOC 0510Z 273DEG 23KT 4219 9592

$$

DEWALD
000 
WWUS53 KOAX 280516
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 AM CDT THU AUG 28 2008

IAC133-280530-
/O.CON.KOAX.SV.W.0421.000000T0000Z-080828T0530Z/
MONONA IA-
1216 AM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN MONONA COUNTY...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. 
THIS STORM WAS LOCATED NEAR RODNEY...OR 33 MILES SOUTHEAST OF SIOUX
CITY...MOVING EAST AT 27 MPH.

LOCATIONS IMPACTED INCLUDE...MAPLETON...SOLDIER AND UTE.

SEVERE THUNDERSTORMS CAN PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER
AND WINDS OF 58 MPH OR GREATER. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY
FROM WINDOWS.

LAT...LON 4186 9568 4192 9580 4221 9609 4220 9568
TIME...MOT...LOC 0516Z 273DEG 23KT 4219 9587

$$

DEWALD
000 
WWUS53 KOAX 280531
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1231 AM CDT THU AUG 28 2008

IAC133-280541-
/O.EXP.KOAX.SV.W.0421.000000T0000Z-080828T0530Z/
MONONA IA-
1231 AM CDT THU AUG 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONONA COUNTY HAS
EXPIRED...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS
SCHEDULED. STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE.

LAT...LON 4186 9568 4192 9580 4221 9609 4220 9568
TIME...MOT...LOC 0516Z 273DEG 23KT 4219 9587

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:44 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 3:44 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT WED AUG 27 2008

.DISCUSSION...
FORECAST CHALLENGES THIS PACKAGE WILL MAINLY BE THE WEATHER
ASSOCIATED WITH THE SFC FNTS IN THE AREA AND SHORTWAVES GRADUALLY
DRAGGING THE FNT THRU THE FCST AREA THRU THU.

MID TROPOSPHERIC TROF SWINGING THRU SRN CANADA INTO THE MIDWEST
TOUCHED OFF TSRA FROM MN THRU SD/IA INTO NEB. 200+M HT FALLS WERE
ASSOCIATED WITH THE TROF...AND BASED ON THE UA MAPS...H7 DEWPOINTS
WERE AT +7DEG C WITH +17DEG C DEWPOINTS AT H85 WITH A PW AROUND 2
INCHES. OVERNIGHT AND INTO THU...ANOTHER SERIES OF WAVES WILL MOVE
THRU THIS TROF. THE LATEST SFC ANALYSIS SHOWED TO AREAS OF
FOCUS...THE FIRST IS A SFC BOUNDARY S OF FNB AND N OF TOP. SFC
TEMPS ARE IN THE LOWER 90S WITH DEWPOINTS IN THE LOWER 70S...N OF
THIS BOUNDARY TEMPS ARE IN THE LOWER 80S WITH DEWPOINTS IN THE UPR
60S. THE SECOND BOUNDARY IS THE STATIONARY FRONT THAT STRETCHES FM
MN INTO CNTRL NEB. H85 MOISTURE IS POOLED AHEAD OF THE STATIONARY
FNT WITH H7 MOISTURE POOLED IN WRN IA. MEANWHILE...BOTH SB AND MU
CAPE IS GREATEST AHEAD OF THE STATIONARY FNT INTO KS. INITIALLY
THE GREATEST THETA-E ADVECTION IS PROGGED FM NE NEB NWD...THEN
LATER TONIGHT SOME LINGERING THETA-E ADVECTION FARTHER SOUTH. THE
LOW LEVEL JET IS PROGGED TO RE-DEVELOP THIS EVENING AND CONTINUE
INTO THU MORNING. DEEP LAYER SHEAR IS STRONGER FOR THE NRN CWA
THEN MOVES SOUTHWARD ACRS THE CWA WITH TIME. THUS THE INSTABILITY
COMBINED WITH THE SHEAR WARRANTS THE SLIGHT RISK FOR SVR STORMS.

TONIGHT...HAVE LIKELY POPS NORTH TAPERING TO A SLIGHT CHC SOUTH.
AS THE MID LEVEL TROF SWINGS THRU THE SFC FNT SHOULD SLOWLY PUSH
SOUTH AND BE OVER SE NEB BY MID AFTERNOON. WITH RH STILL
AVAILABLE AND THE FNT IN THE VICINITY WILL HOLD ON TO CHC TSRA IN
THE SE ZONES THRU THE AFTERNOON. HAVE LOWS IN THE 60S TONIGHT AND HIGHS
IN THE 80S THU...ALTHOUGH WILL LOOK AT DROPPING HIGHS FOR THE SRN
CWA WITH THE FNT/CLDS/CHC PRECIP.

SFC HIGH PRES BUILDS IN THUR NIGHT WITH FAIR WX FRI-SAT WITH HIGHS
MOSTLY IN THE 80S.

IN THE EXTENDED THERE WILL BE SEVERAL CONCERNS...AS THE MID LEVEL
RIDGE RETREATS TO THE EAST AND A LARGE TROF IS CARVED OUT OF THE
WEST...GUSTAV SHOULD BE HEADING INTO THE GULF COAST. THE TROF
APPEARS TO BRING SHOWERS AND THUNDERSTORMS TO THE PLAINS MONDAY
NIGHT INTO TUESDAY NIGHT. REMNANTS OF GUSTAV MAY CLIP OUR SE ZONES
FRI DEPENDING ON IT/S TRACK.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

SOUTH OR SOUTHEAST WINDS WILL CONTINUE AHEAD OF FRONTAL SYSTEM THAT
SHOULD PUSH ACROSS THE TAF SITES ON THURSDAY MORNING. TSTMS WILL BE
POSSIBLE ACROSS THE AREA THROUGH AT LEAST 14Z AT KOFK AND THROUGH
AT LEAST 18Z AT BOTH KOMA AND KLNK. MVFR CEILINGS AND IFR VSBYS WILL
BE POSSIBLE IN THE STRONGER STORMS. WILL NOT GO OVERLY PESSIMISTIC
AT THIS TIME...BUT AMMENDMENTS WILL BE ISSUED IF THINGS BECOME MORE
CLEAR FOR INDIVIDUAL SITES. WINDS WILL SHIFT TO NORTH OR NORTHWEST
WITH VFR CONDITIONS BEHIND THE FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/MILLER
Hazardous weather outlook, Aug 27, 5:12 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT WED AUG 27 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
512 PM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE
MAJORITY OF THE OUTLOOK AREA. THUNDERSTORM ACTIVITY THOUGH IS LIKELY
OVER PORTIONS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...WITH
POSSIBLE SEVERE STORMS THIS EVENING PRODUCING LARGE HAIL AND
DAMAGING WINDS MAINLY NORTHEAST OF A LINE FROM NELIGH TO HARLAN
IOWA.

THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE DAY THURSDAY AS A
COLD FRONT SLOWLY EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE REGION MONDAY NIGHT THROUGH
WEDNESDAY WHEN THE NEXT FRONT MOVES ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF
NORTHEAST NEBRASKA AND WESTERN IOWA.

DEE

In the hours before

Local storm report, Aug 27, 10:38 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             PENDER                  42.11N 96.71W
08/27/2008  E0.88 INCH       THURSTON           NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 27, 11:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             3 N BANCROFT            42.05N 96.57W
08/27/2008  E0.75 INCH       CUMING             NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 27, 11:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             DECATUR                 42.01N 96.25W
08/27/2008  E0.75 INCH       BURT               NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:51 PM CDTSevere Thunderstorm WarningOAXMonona54 min
Aug 27, 11:20 PM CDTSevere Thunderstorm WarningOAXMonona40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.